Miralax not working

Posted by cvg50 @cvg50, Jul 3, 2021

I’m a 70-yr old male and started developing constipation Omer the past few months. Taking Miralax 1x day for 3 days—spacing it out over a few weeks— usually did the trick, but not this time. Suggestions! Thx

Interested in more discussions like this? Go to the Digestive Health group.

Add 1 tablespoon of Metamucil to it.

REPLY

Go to twice daily and increase your fiber intake. Metamucil, peaches, cherries, apples, oat bran, anything high in fiber.

REPLY
@thellman

Go to twice daily and increase your fiber intake. Metamucil, peaches, cherries, apples, oat bran, anything high in fiber.

Jump to this post

Thanks for the suggestion. I was leery about taking both Miralax and Metamucil together. After 4 days I stopped the Miralax, but now it's trying to work. Given then nature of first results fiber does seem to be the issue, so that's why I'm working on.

REPLY
@riflemanz64

Add 1 tablespoon of Metamucil to it.

Jump to this post

Thank you for the suggestion.

REPLY
@cvg50

Thank you for the suggestion.

Jump to this post

To cvg50: hello cvg50. If you have had a significant change in bowel pattern, like what you appear to be describing, it might be something to bring up to your PCP doc. There are many potential causes for a change in bowel pattern, and the cause should be identified before treatment. Even simple constipations are not created equally, and require different approaches. Good luck.

REPLY

Hello,…I am recovering from C-diff, that's a separate story. But all my life I've dealt with constipation and it turns out I have what they call a "tortuous intestine", very long and more intestine than I should have for a person my size. This results in a long transit time from eating something to an actual BM. I am taking Miralax daily and have to use Bisacodyl every third day. Because of the C-diff, which is gone now, it has left me not able to go on my own and I have to rely on this regimen. It is a slow recovery from C-diff but I'm praying that my body will eventually take over again. But I wanted to let you know that the Bisacodyl definitely produces results. I have had to take 2 or 3 pills, and they recommend up to 3. My husband worked in a hospital for years, (clinical pharmacist), and he said they would give the patient 5 if they were in for an obstruction, and you definitely want to avoid that! I have learned that the longer between BM's, the stool hardens in your gut and becomes more difficult to eliminate. (the Miralax will help soften the stool.) The Bisacodyl is a stimulant that will help produce the movement. This is my experience and I hope this info helps you. I was reassured that the Bisacodyl will not result in a dependency. I was concerned about that. I truly know the frustration and ill feeling discomfort our situation brings. I wish you the best. PS I'm 5'2" and a 70 yr. old female. I work out 6 days a week, watch my weight, 110 lbs., and do everything the doctors suggest. It's so frustrating. We just have to find what works best for our individual bodies. And stay away from Clyndamycin, the antibiotic that causes C-diff!

REPLY
@upartist

To cvg50: hello cvg50. If you have had a significant change in bowel pattern, like what you appear to be describing, it might be something to bring up to your PCP doc. There are many potential causes for a change in bowel pattern, and the cause should be identified before treatment. Even simple constipations are not created equally, and require different approaches. Good luck.

Jump to this post

Thank you! I'm working on this now.

REPLY
@euqcaj

Hello,…I am recovering from C-diff, that's a separate story. But all my life I've dealt with constipation and it turns out I have what they call a "tortuous intestine", very long and more intestine than I should have for a person my size. This results in a long transit time from eating something to an actual BM. I am taking Miralax daily and have to use Bisacodyl every third day. Because of the C-diff, which is gone now, it has left me not able to go on my own and I have to rely on this regimen. It is a slow recovery from C-diff but I'm praying that my body will eventually take over again. But I wanted to let you know that the Bisacodyl definitely produces results. I have had to take 2 or 3 pills, and they recommend up to 3. My husband worked in a hospital for years, (clinical pharmacist), and he said they would give the patient 5 if they were in for an obstruction, and you definitely want to avoid that! I have learned that the longer between BM's, the stool hardens in your gut and becomes more difficult to eliminate. (the Miralax will help soften the stool.) The Bisacodyl is a stimulant that will help produce the movement. This is my experience and I hope this info helps you. I was reassured that the Bisacodyl will not result in a dependency. I was concerned about that. I truly know the frustration and ill feeling discomfort our situation brings. I wish you the best. PS I'm 5'2" and a 70 yr. old female. I work out 6 days a week, watch my weight, 110 lbs., and do everything the doctors suggest. It's so frustrating. We just have to find what works best for our individual bodies. And stay away from Clyndamycin, the antibiotic that causes C-diff!

Jump to this post

Thank you, euqcaj. This is helpful. As we all have insults to add to our injuries, I have a pinched nerve that affects the sciatic nerve and a couple of others, which can make elimination painful in other ways. Good luck to you, too!

REPLY

Hello @cvg50 and welcome to Mayo Clinic Connect. I see that you have had many responses already regarding constipation and members have posted about what has worked for them. I see that you have a nerve problem which might also be contributing to your constipation.

I would like to invite you to another discussion group on Connect that deals with Severe Constipation. Here is the link, https://connect.mayoclinic.org/discussion/severe-constipation-1

In this group, you will find some other posts with suggestions on what has worked for others.

As you mentioned the pinched nerve that affects the sciatica nerve, I'm wondering if your doctor has given you any information about how to treat this problem as it affects constipation?

REPLY
@hopeful33250

Hello @cvg50 and welcome to Mayo Clinic Connect. I see that you have had many responses already regarding constipation and members have posted about what has worked for them. I see that you have a nerve problem which might also be contributing to your constipation.

I would like to invite you to another discussion group on Connect that deals with Severe Constipation. Here is the link, https://connect.mayoclinic.org/discussion/severe-constipation-1

In this group, you will find some other posts with suggestions on what has worked for others.

As you mentioned the pinched nerve that affects the sciatica nerve, I'm wondering if your doctor has given you any information about how to treat this problem as it affects constipation?

Jump to this post

Thank you, @hopeful33250! And thank you for the suggestion of another discussion group; I'll give it a try.

My doctor has not suggested anything yet, but I am going to ask her. The nerve issue has bearing on straining as well, and the pain radiates, as you can imagine!

REPLY
@cvg50

Thank you, @hopeful33250! And thank you for the suggestion of another discussion group; I'll give it a try.

My doctor has not suggested anything yet, but I am going to ask her. The nerve issue has bearing on straining as well, and the pain radiates, as you can imagine!

Jump to this post

Hi Cvg50 again. I see you mentioned straining. You might want to ask about the Mayo Clinic pelvic floor physical therapy, for both men and women. They work with bio-feedback to achieve synchronized relaxation during the voiding process. It’s very different than straining. With the sciatica issue, it may be an appropriate route. Sorry that I did not know you had sciatica. I am sorry you have to endure that.

REPLY
@upartist

Hi Cvg50 again. I see you mentioned straining. You might want to ask about the Mayo Clinic pelvic floor physical therapy, for both men and women. They work with bio-feedback to achieve synchronized relaxation during the voiding process. It’s very different than straining. With the sciatica issue, it may be an appropriate route. Sorry that I did not know you had sciatica. I am sorry you have to endure that.

Jump to this post

Hi, upartist. Thank you for the suggestion. I don't think I'll be making it to MN anytime soon, but I will ask my doctor about it or the P/T outfit associated with our local hospital. Anything that can relieve that pain will be most welcome! Just for the record, it's not sciatica as such (fortunately I don't have the pain radiating down my leg), but a pinched area that includes the sciatic nerve; the pain stretches across the buttocks. In the words of my generation, bummer, dude!

REPLY
Please sign in or register to post a reply.
  Request Appointment